lithium

Side effect of a side effect

Woke up this morning with another sore throat.  It happened to me 2 weeks ago and what I thought was just the flu, the doctor told me was an oral thrush infection in my mouth and throat.  It is caused by the lithium dry mouth.  Yes, can you believe.  A side effect has its own side effect.  I hate bipolar.

A side effect of  lithium is a dry mouth.  A dry mouth means little to no saliva.  Since saliva protects our teeth, gums and soft tissue from bacterial infections, the mouth becomes a breeding ground (ughh!) for infections.  A simple thrush infection in your mouth can move on to your entire respiratory system.  It also fills my nose and mouth with ulcers that make it painful to eat.  So some cortisone, gels, sprays, pills, mouthwash and drops, two days off work, and I was right as rain.  Until this morning that is.

To prevent the oral thrush, drink lots of water and keep your mouth hydrated.  Uhh, right doc, I do that already.  I drink about 3 liters of water daily.  She tells me there’s nothing else really, as long as I take lithium I’m going to be prone to getting oral thrush and will just have to treat the symptoms.  There’s no question of coming off lithium.  It’s been my magic kinda-cure for bipolar.

All I can say is thank god it’s Friday.  I feel like a misery and I HATE BIPOLAR.

Advertisements

My memory serves me ….. an apple crumble?

I’m on a financial diet. So I thought, in the absence of chocolate, I’d rustle up an apple crumble. It went bad very early on.

I had googled the conversion charts for grams to cups, but I only own one ¼ cup. Multiply everything by four? Simple enough, no? No. Flour went first into the bowl, followed by castor sugar. And that’s the point where I stopped in my tracks, wondering exactly how many ¼ cups of flour did I actually dish out? Did I only do 4 or the required 8? Or did I get distracted and only do 6? No idea. My bad memory sabotages everything! At the urging of my sweet tooth, I carried on regardless.

I'm baking?  Be afraid, be very afraid

I’m baking? Be afraid, be very afraid

I could swear I had apples. But noooooo. So, desperate times called for desperate measures. Substitute …. apricot jam. Sort of smeared it on the bottom of the baking dish. Threw in some raisins. Was a bit heavy handed with the cinnamon, crumbled it about and bombed it into the oven.

Later……

My apple crumble without the apples was a giant flop. I did indeed only put 4 x ¼ cups of flour in the dish. I hate it when my memory failure makes me feel stupid. Anyway the result was an inedible cinnamon syrup so sweet it would strip the enamel off your teeth. I’m going to try and revive it by baking it with some cream…… and…… maybe more flour. As I said, desperate times and all that.

My feelings are dead

I’ve been consistently medicated for the past 6 years. It’s the longest period I’ve ever been medically ‘compliant’ as the professionals say. So the place I now find myself in is completely foreign to me. And it follows a marked increase in my meds in June.

I feel dead. From my head to my heart to the soles of my feet. Dead. I contain no discernible emotions. No tears, no laugh, no smile, no thoughts, no feelings. Nothing. Whether its dead or its numb or its dull or its void or its flat. I don’t care what its called, all of me is dead.

And of course, as is with bipolar, nothing is simple. It’s like its own drama queen, everything has to be very, very complicated. Now, this is where shit gets confusing……………..

I can smile back easily to someone who smiles at me; I can laugh spontaneously if a joke’s been told. I do these things with no effort. But I don’t feel the greeting, nor do I feel the humour.

Am I depressed? Over-medicated? Is this a side effect of lithium or effexor? Grieving over my divorce? Am I suicidal (‘cos I certainly don’t have an inkling of a care in the world)? Or, as my friend suggested, is it calm instead of dead? Could the medication be doing its job and I now feel like everyone else?

Well, quite frankly, either way, I WANT MY FUCKING FEELINGS BACK!!!!!

I’ve lived with them longer than I’ve lived without them. I’m used to them. I know them. This, this, calm, numb, dead in the heart and the head is awful. Just awful, awful, awful. My passion and expression was what carved me out from everybody else.

Is this the cost of good mental health? Or is something wrong with me?

Creativity doesn’t live here anymore

Words are my art. But I have become illiterate. A mind infused with sudden dyslexia and forgotten words. I can’t talk properly….’cos forgotten words. Rhyme escapes me. When I write, I need google for “what is it called when someone loses their mind”….. and google may answer “forgetful”. Sod you google.

I have hardly any mood swings. And when they do emerge, they’re not extreme. Great! Good stuff! Mission accomplished! Hmmmpf, I guess.

Oooooooh my god, I’m just never happy am I?

I guess. Everything in life has a give, and a take. And as much as Lithium and Venlour have given me with regard to a marked improvement in my mental health, they have also robbed me of the best elements of myself – my intelligence, my creativity and my sense of humour. Not forgetting the physical side effects which just make me look straight up weird. I’m not even gonna go there.

Help! I feel vacant. The hamster’s in the cage but the wheel’s not turning! I’m one egg-salad-sandwich short of a picnic basket! I feel flat. Passion has abandoned me. And I have serious abandonment issues, dude, so I’m not taking this well. I don’t feel whole. I don’t feel ‘me’.

Whatever. I’m so over my life at the moment.